Thunderstorm Wind, Allen
- When
- July 8, 2:15 PM EST to 2:16 PM EST
- Where
- Allen County, 1.48 mi NNE of Ellison
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.050, -85.240
Several trees damaged and a cinder block wall toppled.
Another multicell day with short-lived but intense cores due to moderate instability/low shear. Outflow interactions dominated the evolution once again.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Another multicell day with short-lived but intense cores due to moderate instability/low shear. Outflow interactions dominated the evolution once again. Storms seemed to focus south of Route 6, possibly due to effects from outflow boundary that settled across the area the night before. Not a great deal of severe weather but FWA airport reported a 67 mph wind gust. A few reports of half inch to penny sized hail across the southeast along with some flooding in the Fort Wayne area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 8, 11:57 AM EST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 1257 PM EDT Wed Jul 8 2020 .SYNOPSIS... Issued at 523 AM EDT Wed Jul 8 2020 The heat continues this week, with heat indices across the area ranging from the 90s to around 100 degrees this afternoon into Friday. There are chances for showers and thunderstorms, especially during the afternoon and evening hours today and Thursday. Better chances arrive Thursday night into Friday as a cold front moves through the area. A few of the storms could be strong, with gusty winds and heavy rain the primary threats. && .SHORT TERM...(Today and Tonight) Issued at 523 AM EDT Wed Jul 8 2020 Another hot day in store, with heat indices climbing into the mid to upper 90s for most locations. A few locations, especially along and south of US 24, could reach 100 degrees. Stayed with an SPS to highlight this threat per collaboration with the neighboring offices. A shortwave will move from west to east across our CWA today, and in combination with the lake breeze and any left over outflow boundaries expect we'll see some showers and thunderstorms develop, mainly towards the afternoon and early evening hours. Heavy rain will be the main threat, but can't rule out isolated stronger wind gusts in any collapsing storms. The best chance for any stronger gusts would be south of US 30, where DCAPE values reach up to around 1500 J/Kg. Primarily dry conditions are expected tonight, with lows in the upper 60s and low 70s. && .LONG TERM...(Thursday through Tuesday) Issued at 523 AM EDT Wed Jul 8 2020 Models are in better agreement re: the incoming trough Thursday into Saturday morning. Models are still slightly off in terms of timing, with several starting shower activity ahead of the main trough/cold front between 12-18z Thursday. Kept slight chances in prior to 18z, then have chances increasing to around 40 percent after that given better model agreement. Could see a few stronger storms, especially in the west-with gusty winds and heavy rain the main threat (limited shear will keep things from getting out of hand). The slight increase in humidity with the currently forecast high temperatures in the mid to upper 90s will bring heat indices into the 96-102 degree range for most locations. It is possible that if the shower/storm coverage is greater than forecast we could see lower temps (and thus lower heat indices). Have this covered in an SPS and the HWO for now, but may need to issue a heat advisory given we've been seeing heat indices right around criteria for several days now, and this will be the hottest day yet. The cold front swings through from west to east Thursday night into Saturday morning, and this is where we'll have the best chances for decent rain (hooray!). Have rain likely with thunderstorm chances, especially Friday afternoon. Temperatures will thus be a little 'cooler'-with heat indices only in the low to mid 90s Friday. Model agreement is lost beyond Saturday morning, with disagreements on the strength of another trough diving from MN into southern Lake Michigan Saturday night into Sunday night. The GFS actually develops a fully closed low over the Great Lakes that lingers through Tuesday. The ECMWF has a weaker trough and stronger ridge over the southwestern CONUS. Kept consensus low chance pops for now given discrepancies. Once the ECMWF brings the ridge into our area Monday, it keeps it there until next weekend, which would leave us hot and dry. The GFS brings a ridge in briefly Wednesday, but brings another trough through that will give us better chances for rain and slightly cooler temps. Kept dry conditions over the CWA Tue/Wed for now, closer to the ECMWF. Highs will be in the mid-upper 80s and low 90s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1255 PM EDT Wed Jul 8 2020 Weak front and diurnal heating will combine to once again pop widely scattered thunderstorms this afternoon across northern IN. Better chances appear to be at KFWA mid-late afternoon where a tempo -tsra group was retained. Brief higher wind gusts and VIS restriction are the main threats with any convection. Light winds and VFR otherwise in stagnant pattern, with some potential for shallow BR formation toward daybreak tomorrow. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...MCD SHORT TERM...MCD LONG TERM...MCD AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 437 AM EDT Wed Jul 8 2020 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-090845- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 437 AM EDT Wed Jul 8 2020 /337 AM CDT Wed Jul 8 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Maximum afternoon heat indices today will climb into the mid to upper 90s. A few locations, especially along and south of US 24, could reach 100 degrees. There are chances for showers and thunderstorms this afternoon. A few of the storms could be strong, with gusty winds and heavy rain the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Maximum afternoon heat index values on Thursday will range from 96 to 102 degrees. Friday will be slightly cooler, with heat indices in the low to mid 90s. There are chances for showers and thunderstorms through Monday, especially in the afternoon and evening hours. The best chances will be Thursday afternoon into Friday evening. A few storms could be strong, with with gusty winds and heavy rain the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-090845- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 437 AM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There are low chances for showers and thunderstorms Thursday into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Northern Indiana
224 PM EDT Wed Jul 8 2020
INZ008-016-017-081900-
Whitley-Noble-Kosciusko-
224 PM EDT Wed Jul 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NOBLE...NORTHERN
WHITLEY AND SOUTHEASTERN KOSCIUSKO COUNTIES...
At 224 PM EDT, radar indicated strong thunderstorms were located
along a broken line extending from near Kendallville to Winona Lake.
The storms are nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Warsaw, Winona Lake, Tri-lakes, Avilla, Albion, Rome City, North
Webster, Pierceton, Swan, Etna, Larwill, Sidney, Brimfield, Big
Barbee Lake, Ridinger Lake, Lorane, Merriam, Blue Lake, Big Lake and
Bear Lake.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4131 8519 4130 8519 4126 8529 4126 8531
4125 8531 4107 8582 4124 8583 4151 8535
TIME...MOT...LOC 1824Z 291DEG 3KT 4140 8531 4122 8579
HAIL...0.25IN
WIND...40MPH
MCSSpecial Weather Statement National Weather Service Northern Indiana 229 PM EDT Wed Jul 8 2020 INZ023-081900- Miami- 229 PM EDT Wed Jul 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MIAMI COUNTY... At 229 PM EDT, a strong thunderstorm was located 7 miles southwest of Akron, or 9 miles southeast of Rochester. The storm is nearly stationary. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Macy, Gilead and Deedsville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4092 8616 4099 8615 4099 8597 4087 8599 TIME...MOT...LOC 1829Z 291DEG 3KT 4095 8611 HAIL...0.25IN WIND...40MPH MCS
Special Weather Statement National Weather Service Northern Indiana 244 PM EDT Wed Jul 8 2020 INZ015-016-023-024-081930- Miami-Wabash-Kosciusko-Fulton- 244 PM EDT Wed Jul 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WABASH...EAST CENTRAL FULTON...SOUTH CENTRAL KOSCIUSKO AND NORTH CENTRAL MIAMI COUNTIES... At 244 PM EDT, a strong thunderstorm was located near Akron, or 9 miles west of North Manchester, moving northeast at 5 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Akron, Ijamsville, Beaver Dam Lake, Gilead, Disko and Laketon. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Seek shelter until this storm passes. && LAT...LON 4092 8592 4102 8613 4110 8598 4097 8578 TIME...MOT...LOC 1844Z 244DEG 5KT 4101 8596 HAIL...0.25IN WIND...40MPH MARSILI
Special Weather Statement
National Weather Service Northern Indiana
254 PM EDT Wed Jul 8 2020
INZ009-016>018-081945-
Whitley-Kosciusko-De Kalb-Allen-
254 PM EDT Wed Jul 8 2020
...SCATTERED THUNDERSTORMS WITH GUSTY WINDS WILL AFFECT
ALLEN...WHITLEY... SOUTHERN DE KALB AND SOUTHEASTERN KOSCIUSKO
COUNTIES...
At 252 PM EDT, radar indicated scattered thunderstorms located along
a line extending from near Grabill to South Whitley. Movement was
south southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with the
stronger showers and thunderstorms through 400 PM EDT. In addition,
brief torrential rain will be possible due to the slow movement of
the scattered thunderstorms.
Locations that may be impacted include... Fort Wayne, New Haven,
Columbia City, Huntertown, Churubusco, South Whitley, Woodburn,
Grabill, St. Joe, Leo-cedarville, Concord, Newville, Sidney, Laud,
Saint Johns, Collamer, Edgerton In Allen County, Spencerville In
Dekalb County, Raber and Arcola.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4102 8569 4105 8568 4105 8571 4111 8577
4126 8527 4126 8519 4129 8519 4141 8481
4105 8480 4100 8567
TIME...MOT...LOC 1852Z 001DEG 9KT 4127 8497 4109 8566
HAIL...0.25IN
WIND...40MPH
MARSILISpecial Weather Statement National Weather Service Northern Indiana 255 PM EDT Wed Jul 8 2020 INZ012>015-081945- Marshall-Fulton-Starke-Pulaski- 255 PM EDT Wed Jul 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI... NORTHWESTERN FULTON...SOUTHEASTERN STARKE AND SOUTHWESTERN MARSHALL COUNTIES... At 255 PM EDT/155 PM CDT/, a strong thunderstorm was located over Culver, or 10 miles southeast of Knox. The storm is moving south around 5 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Culver, Monterey, Leiters Ford, Hibbard, Winona, Delong, Rutland, Burr Oak, Maxinkuckee, Ora and Bass Lake. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4126 8658 4128 8636 4110 8622 4107 8655 TIME...MOT...LOC 1855Z 347DEG 4KT 4121 8645 HAIL...0.25IN WIND...40MPH MARSILI
Special Weather Statement
National Weather Service Northern Indiana
303 PM EDT Wed Jul 8 2020
INZ023-024-082000-
Miami-Wabash-
303 PM EDT Wed Jul 8 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASH AND NORTHWESTERN
MIAMI COUNTIES...
At 303 PM EDT, a strong thunderstorm was located 8 miles southwest of
North Manchester, moving southeast at 10 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Peru, Wabash, Erie, Denver, Roann, Lagro, Chili, Ijamsville,
Stockdale, Richvalley, Servia, Deedsville, Urbana and Speicherville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until these storm pass.
&&
LAT...LON 4073 8603 4092 8614 4097 8580 4086 8564
4081 8564
TIME...MOT...LOC 1903Z 336DEG 10KT 4092 8591
HAIL...0.25IN
WIND...50MPH
MARSILIThe Northern Indiana radar (KIWX), 52 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
2 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Several trees damaged and a cinder block wall toppled.
Station KFWA Fort Wayne International Airport.
Water reported over the road up to eight inches deep, on Covington Road between Jefferson Blvd. and Getz Rd.
Also estimated 50 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908512, 908513, 908508, 908510.